Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 112, NWS Melbourne, FL

August 24, 1994Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 24, 1994, 3:19 PM EDT for Orange County, Florida. It was in force for 27 min.

The area

The counties it named.

The facts

Issued
Aug 24, 1994, 3:19 PM EDT (19:19 UTC)
Expired
Aug 24, 1994, 3:46 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 241918 RRA
SVRMLB
FLC095-242000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
319 PM EDT WED AUG 24 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...WESTERN ORANGE COUNTY
 
AT 315 PM A SEVERE THUNDERSTORM WAS FROM OCOEE TO WEST OF DOWNTOWNM
ORLANDO. DIME TO NICKEL SIZE HAIL WAS REPORTED WEST OF ORLANDO
AROUND 312 PM.
 
THESE STORMS WILL MOVE SOUTHWEST AT 5 TO 10 MPH DURING THE NEXT
45 MINUTES.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:05 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 24, 2:05 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT WED AUG 24 1994

ETA ONLY MDL TO REALLY HOLD ONTO WEAKNESS OVER FL AT 50H AND ACTUALLY
TRIES TO CUTOFF SYSTEM IN ERN GULF. AVN AND NGM MUCH LESS IMPRESSIVE
AND WILL GO TOWARD THEIR SOLUTION. SFC HIGH OVER SE US WILL INCREASE
ENE LLVL FLOW BUT BEST MRH IS GRADUALLY SHUNTED SOUTH. DEEPER BUT NOT
VERY STRONG ESTRLY FLOW WILL BE IN CONTROL THRU 48 HR. WAVE MOVING
TOWARD FL STRAITS MAY INCREASE DRYING OVER CNTRL FL AS WELL AND WILL
LEAN TOWARD NGM POPS. TMPS PERSISTENCE. TSTSM PM INTERIOR AN MAINLY
AM EAST CST.

@1...LAKE ORANGE SEMINOLE OSCEOLA
@2...VOLUISA BREVARD
@3...INDIAN RIVER ST LUCIE MARTIN OKEECHOBEE

MCO 72/90/73/90 3423
DAB 74/88/74/88 2424
MLB 74/88/74/88 2424

RES

In the hours before

Special weather statement, Aug 24, 10:03 AM EDT, 5 hours 16 minutes before
FLZ041-044>047-053-054-058-059-064-501-241505-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1003 AM EDT WED AUG 24 1994

...STRONG THUNDERSTORM AROUND HOBE SOUND...

AT 955 AM A THUNDERSTORM WITH VERY HEAVY RAIN AND GUSTY WINDS
WAS ALONG THE COAST NEAR HOBE SOUND AND EXTENDED NORTH TO ST LUCIE
INLET AND SOUTH TO JUPITER INLET. THIS THUNDERSTORM WAS MOVING
SOUTH AT 5 MPH AND WILL AFFECT THE INTRACOASTAL AND COASTAL WATERS
BETWEEN ST LUCIE AND JUPITER INLETS FOR THE NEXT HOUR. MARINE
INTERESTS SHOULD TRY TO AVOID THIS THUNDERSTORM IF POSSIBLE. LOCALLY
ROUGH SEAS AND LOW VISIBILITY CAN BE EXPECTED IN THIS STORM.

ELSEWHERE SHOWERS AND THUNDERSTORMS WILL CONTINUE JUST OFFSHORE
FROM FT PIERCE AND OVER THE COASTAL WATERS 25 TO OVER 50 MILES
EAST FROM EDGEWATER TO SEBASTIAN. NO RAIN IS EXPECTED ELSEWHERE
THROUGH NOON.

RES
Special weather statement, Aug 24, 10:04 AM EDT, 5 hours 15 minutes before
FLZ041-044>047-053-054-058-059-064-501-241505-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1003 AM EDT WED AUG 24 1994

...STRONG THUNDERSTORM AROUND HOBE SOUND...

AT 955 AM A THUNDERSTORM WITH VERY HEAVY RAIN AND GUSTY WINDS
WAS ALONG THE COAST NEAR HOBE SOUND AND EXTENDED NORTH TO ST LUCIE
INLET AND SOUTH TO JUPITER INLET. THIS THUNDERSTORM WAS MOVING
SOUTH AT 5 MPH AND WILL AFFECT THE INTRACOASTAL AND COASTAL WATERS
BETWEEN ST LUCIE AND JUPITER INLETS FOR THE NEXT HOUR. MARINE
INTERESTS SHOULD TRY TO AVOID THIS THUNDERSTORM IF POSSIBLE. LOCALLY
ROUGH SEAS AND LOW VISIBILITY CAN BE EXPECTED IN THIS STORM.

ELSEWHERE SHOWERS AND THUNDERSTORMS WILL CONTINUE JUST OFFSHORE
FROM FT PIERCE AND OVER THE COASTAL WATERS 25 TO OVER 50 MILES
EAST FROM EDGEWATER TO SEBASTIAN. NO RAIN IS EXPECTED ELSEWHERE
THROUGH NOON.

RES
Special weather statement, Aug 24, 11:26 AM EDT, 3 hours 53 minutes before
FLZ041-044>047-053-054-058-059-064-501-241630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT WED AUG 24 1994

PLENTY OF LOW LEVEL MOISTURE...SLIGHTLY COOLER THAN NORMAL
TEMPERATURES ALOFT...DRY AIR ALOFT AND WEAK WIND FIELDS COULD LEAD TO
THUNDERSTORMS PRODUCING STRONG GUSTY WINDS...WITH THE BEST CHANCES
BEING OVER THE SOUTHERN PARTS OF EAST CENTRAL FLORIDA...SOUTH OF A
LINE FROM LAKE KISSIMMEE TO VERO BEACH.

IN ADDITION WITH THE LIGHT WIND FIELDS AND GOOD LOW LEVEL MOISTURE
CONDITIONS WILL BE FAVORABLE FOR WATERSPOUTS OVER THE COASTAL
WATERS...BUT ONCE AGAIN PRIMARILY SOUTH OF THE VERO BEACH AREA.

LATE MORNING RADAR PICTURES SHOWED NUMEROUS SHOWERS AND THUNDERSTORMS
OVER THE COASTAL WATERS WITH A FEW SHOWERS AND THUNDERSTORMS OVER
MARTIN COUNTY. AS THE DAY PROGRESSES THE SEA BREEZE IS EXPECTED TO
FORM INITIATING SCATTERED THUNDERSTORM DEVELOPMENT INLAND ALONG THE
COASTAL COUNTIES. THE THUNDERSTORMS WILL THEN MOVE SLOWLY INLAND BY
MID AFTERNOON.

WITH THE SLOW MOVEMENT OF THUNDERSTORMS...RAINFALL AMOUNTS COULD
EXCEED 1 TO 2 INCHES ESPECIALLY OVER THE SOUTHERN SECTIONS OF THE
REGION. THE THUNDERSTORMS WILL ALSO BE CAPABLE OF STRONG GUSTY WINDS
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER MARINE
INTEREST AND PILOTS ARE REQUESTED TO RELAY REPORTS OF WATERSPOUTS TO
THEIR RESPECTIVE AUTHORITIES AND HAVE THEM RELAYED TO TH~E NATIONAL
WEATHER SERVICE.

SJH
Special weather statement, Aug 24, 11:30 AM EDT, 3 hours 49 minutes before
FLZ041-044>047-053-054-058-059-064-501-241630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT WED AUG 24 1994

PLENTY OF LOW LEVEL MOISTURE...SLIGHTLY COOLER THAN NORMAL
TEMPERATURES ALOFT...DRY AIR ALOFT AND WEAK WIND FIELDS COULD LEAD TO
THUNDERSTORMS PRODUCING STRONG GUSTY WINDS...WITH THE BEST CHANCES
BEING OVER THE SOUTHERN PARTS OF EAST CENTRAL FLORIDA...SOUTH OF A
LINE FROM LAKE KISSIMMEE TO VERO BEACH.

IN ADDITION WITH THE LIGHT WIND FIELDS AND GOOD LOW LEVEL MOISTURE
CONDITIONS WILL BE FAVORABLE FOR WATERSPOUTS OVER THE COASTAL
WATERS...BUT ONCE AGAIN PRIMARILY SOUTH OF THE VERO BEACH AREA.

LATE MORNING RADAR PICTURES SHOWED NUMEROUS SHOWERS AND THUNDERSTORMS
OVER THE COASTAL WATERS WITH A FEW SHOWERS AND THUNDERSTORMS OVER
MARTIN COUNTY. AS THE DAY PROGRESSES THE SEA BREEZE IS EXPECTED TO
FORM INITIATING SCATTERED THUNDERSTORM DEVELOPMENT INLAND ALONG THE
COASTAL COUNTIES. THE THUNDERSTORMS WILL THEN MOVE SLOWLY INLAND BY
MID AFTERNOON.

WITH THE SLOW MOVEMENT OF THUNDERSTORMS...RAINFALL AMOUNTS COULD
EXCEED 1 TO 2 INCHES ESPECIALLY OVER THE SOUTHERN SECTIONS OF THE
REGION. THE THUNDERSTORMS WILL ALSO BE CAPABLE OF STRONG GUSTY WINDS
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER MARINE
INTEREST AND PILOTS ARE REQUESTED TO RELAY REPORTS OF WATERSPOUTS TO
THEIR RESPECTIVE AUTHORITIES AND HAVE THEM RELAYED TO THE NATIONAL
WEATHER SERVICE.

SJH
Special weather statement, Aug 24, 3:03 PM EDT, 16 minutes before
FLZ041-044>047-053-054-058-059-064-501-242005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
303 PM EDT WED AUG 24 1994

...SCATTERED STRONG THUNDERSTORMS OVER THE INTERIOR OF CENTRAL
FLORIDA...

AT 300 PM A BAND OF STRONG THUNDERSTORMS WAS FROM MASCOTTE TO LAKE
APOPKA AND ORLANDO...EXTENDING SOUTH TO ST CLOUD...LAKE KISSIMMEE
AND DEER PARK. SMALL HAIL WAS REPORTED IN AZALEA PARK WITH A
THUNDERSTORM JUST BEFORE 3 PM.

SOME OF THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...WINDS
GUSTING TO 40 MPH...DEADLY LIGHTNING AND VERY HEAVY RAIN.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

ELSEWHERE THUNDERSTORMS WERE SCATTERED FROM BASINGER TO SOUTH
OF LAKE KISSIMMEE...WITH SHOWERS SCATTERED FROM SEBASTIAN TO
NORTHEAST OF LAKE OKEECHOBEE. AN ISOLATED SHOWER WAS SOUTH OF
SANFORD...WITH SCATTERED THUNDERSTORMS FROM UMATILLA TO LAKE GEORGE
AND OCALA.

RES
Special weather statement, Aug 24, 3:04 PM EDT, 15 minutes before
FLZ041-044>047-053-054-058-059-064-501-242005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
303 PM EDT WED AUG 24 1994

...SCATTERED STRONG THUNDERSTORMS OVER THE INTERIOR OF CENTRAL
FLORIDA...

AT 300 PM A BAND OF STRONG THUNDERSTORMS WAS FROM MASCOTTE TO LAKE
APOPKA AND ORLANDO...EXTENDING SOUTH TO ST CLOUD...LAKE KISSIMMEE
AND DEER PARK. SMALL HAIL WAS REPORTED IN AZALEA PARK WITH A
THUNDERSTORM JUST BEFORE 3 PM.

SOME OF THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...WINDS
GUSTING TO 40 MPH...DEADLY LIGHTNING AND VERY HEAVY RAIN.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

ELSEWHERE THUNDERSTORMS WERE SCATTERED FROM BASINGER TO SOUTH
OF LAKE KISSIMMEE...WITH SHOWERS SCATTERED FROM SEBASTIAN TO
NORTHEAST OF LAKE OKEECHOBEE. AN ISOLATED SHOWER WAS SOUTH OF
SANFORD...WITH SCATTERED THUNDERSTORMS FROM UMATILLA TO LAKE GEORGE
AND OCALA.

RES

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.